Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 8, NWS La Crosse, WI

May 16, 1999Crawford County, Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 16, 1999, 2:38 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 57 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 2:38 PM CDT (19:38 UTC)
Expired
May 16, 1999, 3:35 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:58 PM CDTHail 0.75Prairie Du Chien, WI
May 16, 3:01 PM CDTHail 1.75Prairie Du Chien, WI
May 16, 3:01 PM CDTHail 1.75Wyalusing, WI
May 16, 3:01 PM CDTHail 1Bagley, WI
May 16, 3:15 PM CDTThunderstorm Wind 52Bagley, WI
May 16, 3:15 PM CDTHail 0.75Patch Grove, WI
May 16, 3:15 PM CDTThunderstorm Wind 54Prairie Du Chien, WI
May 16, 3:37 PM CDTThunderstorm Wind 54Blue River, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 161938 RRA
SVRLSE
WIC023-043-162035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN
  GRANT COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 335 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LYNXVILLE OR 40 MILES SOUTH OF
  LA CROSSE TO 40 MILES NORTHWEST OF DUBUQUE... MOVING EAST AT 35
  MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  PRAIRIE DU CHIEN AT 245 PM
  BAGLEY AT 250 PM

THESE STORMS HAVE A HISTORJY OF PRODUCING LARGE HAIL AND DAMAGING
WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

NELSON/KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:00 AM CDT, 11 hours 38 minutes earlier.

Area forecast discussion, May 16, 3:00 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT SUN MAY 16 1999

FORECAST FOCUS REMAINS MAINLY ON RAIN CHANCES AND TEMPERATURES.

07Z SURFACE MAP HAS TROUGH OF LOW PRESSURE ACROSS DAKOTAS WITH BROAD
SOUTHEAST FLOW ACROSS THE TRI-STATE REGION.  SOME SUBTLE BOUNDARIES
SHOW UP...PROBABLY DUE TO ONGOING CONVECTION.  REGIONAL RADAR LOOPS
SHOW THUNDERSTORM COMPLEX OVER WESTERN IA...HEADED NORTHEAST. ALSO A
BAND OF CONVECTION FROM EASTERN SD INTO WEST-CENTRAL MN. DEWPOINTS
REGION WIDE IN THE MIDDLE AND UPPER 50S.

00Z MODEL RUNS MOSTLY SIMILAR...BUT THERE ARE SEVERAL MINOR
DIFFERENCES...ALL OF WHICH AFFECT DIRECT PRECIPITATION CHANCES FOR
AREA.  FEEL NGM IS VERIFYING BEST AS OF 06Z...ESPECIALLY WITH QPF.
IT ALSO LOOKS REASONABLE THROUGH TODAY.  HOWEVER...DONT LIKE WHAT IT
DOES BEYOND THAT...AND ETA LOOKS MOST REASONABLE IN LATER PERIODS.
THIS THINKING CONCURS WITH NATIONAL SHORT-RANGE AND QPF DISCUSSIONS...
WITH NGM BEING SLOWER AND MORE AMPLIFIED...WHICH DOESNT APPEAR CORRECT.

TROUGH OVER THE DAKOTAS TO BECOME MORE ESTABLISHED THROUGH THE DAY...
AND THEN MOVES INTO FORECAST AREA BY LATE TONIGHT.  SHORTWAVE EXPECTED
TO MOVE NORTHEAST ALONG THE BOUNDARY...AND ADDITIONAL CONVECTION
EXPECTED TO FORM FROM NORTHWEST IA INTO SOUTHWEST MN THIS AFTERNOON.
THAT WILL THEN MOVE EAST-NORTHEAST INTO WESTERN PORTIONS OF FORECAST
AREA BY EVENING.  BUT PRIOR TO THAT...WILL HAVE TO MONITOR PROGRESS
OF CURRENT ACTION. AWIPS DISTANCE/SPEED TOOL SHOWS IA COMPLEX MOVING
NORTHEAST ABOUT 35 MPH...WHICH WOULD PUT IT INTO MY NORTHEAST IA
COUNTIES BY 6 AM...AND INTO SOUTHWEST WI AFTER 8 AM...IF IT HOLDS
TOGETHER.  NOT MUCH SUPPORT FOR IT MAINTAINING ITSELF...BUT DO FEEL
ENOUGH FOR AT LEAST SHOWERS TO SURVIVE.  WILL MENTION IN ZONES. ONCE
THIS GOES BY...THERE SHOULD BE A BREAK UNTIL THE AFTERNOON CONVECTION
FIRES UP.  HIGH POPS WARRANTED TONIGHT WITH WAVE AND FRONT PASSING
THROUGH.  WILL KEEP RAIN CHANCES INTO MONDAY AND MONDAY NIGHT FORECAST
AS LAST RIPPLES FALL OUT OF FILLING LONGWAVE TROUGH.

LATEST AVN GUIDANCE SUGGESTS TUESDAY WILL BE DRY AS ZONAL FLOW ZIPS
SYSTEM ON PAST.  WILL TRY TO LOOK AT NEW MRF BEFORE ISSUANCE TO
CONFIRM...AND THEN WILL LIKELY MAKE MINOR TWEAKS TO EXTENDED IN
THIS REGARD.

.LSE...NONE.

WELVAERT

In the hours before

Special weather statement, May 16, 10:11 AM CDT, 4 hours 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT SUN MAY 16 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST
IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY
AND TONIGHT...

A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE
MOVING EAST TODAY AND TONIGHT.  THUNDERSTORMS WILL DEVELOP AHEAD OF
THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY.

THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST
MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON.
MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF
STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA.

ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE
FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS.

SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT.

COOK
Special weather statement, May 16, 10:40 AM CDT, 3 hours 58 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162105-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE THREAT.
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT SUN MAY 16 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST
IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY
AND TONIGHT...

A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE
MOVING EAST TODAY AND TONIGHT.  THUNDERSTORMS WILL DEVELOP AHEAD OF
THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY.

THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST
MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON.
MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF
STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA.  THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL.

ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE
FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS.

SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT.

COOK
Special weather statement, May 16, 10:40 AM CDT, 3 hours 58 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162105-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE THREAT.
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT SUN MAY 16 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST
IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY
AND TONIGHT...

A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE
MOVING EAST TODAY AND TONIGHT.  THUNDERSTORMS WILL DEVELOP AHEAD OF
THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY.

THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST
MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON.
MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF
STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA.  THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL.

ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE
FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS.

SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT.

COOK
Special weather statement, May 16, 2:32 PM CDT, 6 minutes before
IAZ008-009-018-019-162030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
232 PM CDT SUN MAY 16 1999

...SEVERE THUNDERSTORM WATCH FOR MITCHELL...HOWARD...FLOYD
AND CHICKASAW COUNTIES HAS BEEN CANCELLED...

AT 230 PM CDT NATIONAL WEATHER SERVICE RADAR SHOWED THE
THUNDERSTORM ACTIVITY WHICH AFFECT THE AREA HAS MOVED TO THE
EAST.  THEREFORE... THE SEVERE THUNDERSTORM WATCH FOR MITCHELL...
HOWARD... FLOYD AND CHICKASAW HAS BEEN CANCELLED.

COOK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:23 PM CDTSevere Thunderstorm WarningARXRichland62 min
May 16, 3:33 PM CDTSevere Thunderstorm WarningARXGrant47 min
May 16, 4:16 PM CDTSevere Thunderstorm WarningARXGrant79 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.